Alert archive / New York / Lakeshore Flood Watches in 2021
Lakeshore Flood Watch 2, NWS Buffalo, NY
NWS Buffalo, NY issued this lakeshore flood watch at Mar 24, 2021, 1:53 PM EDT for Chautauqua County, Erie County, New York. It took effect at Mar 26, 2021, 8:00 AM EDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Mar 24, 2021, 1:53 PM EDT (17:53 UTC)
- In effect from
- Mar 26, 2021, 8:00 AM EDT
- Expired
- Mar 25, 2021, 2:08 PM EDT
- In force
- Issued by
- NWS Buffalo, NY
Counties Chautauqua County, NY, Erie County, NY
The radar
The Buffalo radar (KBUF), 55 km from the middle of the area, began a volume at 17:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 5.9 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 937 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 193 m²/s²
- 0-3 km storm-relative helicity
- 189 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
470 WHUS41 KBUF 241753 CFWBUF URGENT - IMMEDIATE BROADCAST REQUESTED Lakeshore Hazard Message National Weather Service Buffalo NY 153 PM EDT Wed Mar 24 2021 NYZ010-019-085-250200- /O.NEW.KBUF.LS.A.0002.210326T1200Z-210326T2000Z/ Northern Erie-Chautauqua-Southern Erie- 153 PM EDT Wed Mar 24 2021 ...LAKESHORE FLOOD WATCH IN EFFECT FROM FRIDAY MORNING THROUGH FRIDAY AFTERNOON... * WHAT...Significant lakeshore flooding possible. * WHERE...Erie and Chautauqua counties. * WHEN...From Friday morning through Friday afternoon. * IMPACTS...The rapid rise in water levels at the eastern end of Lake Erie may result in lakeshore flooding along the Lake Erie shore. Flooding is possible along Route 5 in Hamburg, Buffalo Harbor and Canalside, Dunkirk Harbor, and other flood prone locations. Very high wave action may also result in significant shoreline erosion. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Lakeshore Flood Watch means that conditions favorable for lakeshore flooding are expected to develop. Residents on or near the shore should take action to protect property, and listen to local radio, television, or NOAA Weather Radio for later statements or warnings. && $$ TMA
4 follow-up statements
646 WHUS41 KBUF 242351 CFWBUF Lakeshore Hazard Message National Weather Service Buffalo NY 751 PM EDT Wed Mar 24 2021 NYZ010-019-085-250800- /O.CON.KBUF.LS.A.0002.210326T1200Z-210326T2000Z/ Northern Erie-Chautauqua-Southern Erie- 751 PM EDT Wed Mar 24 2021 ...LAKESHORE FLOOD WATCH REMAINS IN EFFECT FROM FRIDAY MORNING THROUGH FRIDAY AFTERNOON... * WHAT...Significant lakeshore flooding possible. * WHERE...Erie and Chautauqua counties. * WHEN...From Friday morning through Friday afternoon. * IMPACTS...The rapid rise in water levels at the eastern end of Lake Erie may result in lakeshore flooding along the Lake Erie shore. Flooding is possible along Route 5 in Hamburg, Buffalo Harbor and Canalside, Dunkirk Harbor, and other flood prone locations. Very high wave action may also result in significant shoreline erosion. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Lakeshore Flood Watch means that conditions favorable for lakeshore flooding are expected to develop. Residents on or near the shore should take action to protect property, and listen to local radio, television, or NOAA Weather Radio for later statements or warnings. && $$
251 WHUS41 KBUF 250231 CFWBUF Lakeshore Hazard Message National Weather Service Buffalo NY 1031 PM EDT Wed Mar 24 2021 NYZ010-019-085-251045- /O.CON.KBUF.LS.A.0002.210326T1200Z-210326T2000Z/ Northern Erie-Chautauqua-Southern Erie- 1031 PM EDT Wed Mar 24 2021 ...LAKESHORE FLOOD WATCH REMAINS IN EFFECT FROM FRIDAY MORNING THROUGH FRIDAY AFTERNOON... * WHAT...Significant lakeshore flooding possible. * WHERE...Erie and Chautauqua counties. * WHEN...From Friday morning through Friday afternoon. * IMPACTS...The rapid rise in water levels at the eastern end of Lake Erie may result in lakeshore flooding along the Lake Erie shore. Flooding is possible along Route 5 in Hamburg, Buffalo Harbor and Canalside, Dunkirk Harbor, and other flood prone locations. Very high wave action may also result in significant shoreline erosion. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Lakeshore Flood Watch means that conditions favorable for lakeshore flooding are expected to develop. Residents on or near the shore should take action to protect property, and listen to local radio, television, or NOAA Weather Radio for later statements or warnings. && $$
239 WHUS41 KBUF 250856 CFWBUF Lakeshore Hazard Message National Weather Service Buffalo NY 456 AM EDT Thu Mar 25 2021 NYZ010-019-085-251700- /O.CON.KBUF.LS.A.0002.210326T1200Z-210326T2000Z/ Northern Erie-Chautauqua-Southern Erie- 456 AM EDT Thu Mar 25 2021 ...LAKESHORE FLOOD WATCH REMAINS IN EFFECT FROM FRIDAY MORNING THROUGH FRIDAY AFTERNOON... * WHAT...Significant lakeshore flooding possible. * WHERE...Erie and Chautauqua counties. * WHEN...From Friday morning through Friday afternoon. * IMPACTS...The rapid rise in water levels at the eastern end of Lake Erie may result in lakeshore flooding along the Lake Erie shore. Flooding is possible along Route 5 in Hamburg, Buffalo Harbor and Canalside, Dunkirk Harbor, and other flood prone locations. Very high wave action may also result in significant shoreline erosion. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Lakeshore Flood Watch means that conditions favorable for lakeshore flooding are expected to develop. Residents on or near the shore should take action to protect property, and listen to local radio, television, or NOAA Weather Radio for later statements or warnings. && $$
177 WHUS41 KBUF 251808 CFWBUF URGENT - IMMEDIATE BROADCAST REQUESTED Lakeshore Hazard Message National Weather Service Buffalo NY 208 PM EDT Thu Mar 25 2021 NYZ010-019-085-260215- /O.UPG.KBUF.LS.A.0002.210326T1200Z-210326T2000Z/ /O.NEW.KBUF.LS.W.0002.210326T1200Z-210326T2000Z/ Northern Erie-Chautauqua-Southern Erie- 208 PM EDT Thu Mar 25 2021 ...LAKESHORE FLOOD WARNING IN EFFECT FROM 8 AM TO 4 PM EDT FRIDAY... * WHAT...Significant lakeshore flooding expected. * WHERE...Erie and Chautauqua counties. * WHEN...From 8 AM to 4 PM EDT Friday. * IMPACTS...The rapid rise in water levels at the eastern end of Lake Erie will result in lakeshore flooding along the Lake Erie shore. Flooding is likely along Route 5 in Hamburg, Buffalo Harbor and Canalside, Dunkirk Harbor, and other flood prone locations. Very high wave action will also result in significant shoreline erosion. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Lakeshore Flood Warning means lakeshore flooding is occurring, is imminent, or is expected to occur. For your safety, stay off breakwaters, piers, rock outcroppings and beaches! Waves are often larger than they appear and can easily wash you away. Expect significant beach erosion and debris, local road closures and extremely dangerous boating conditions. && $$ TMA
What forecasters said that day
The local office's own words before this lakeshore flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this lakeshore flood watch went out at Mar 24, 11:02 AM EDT, 2 hours 51 minutes earlier.
Area forecast discussion, Mar 24, 11:02 AM EDT, 2 hours 51 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
1102 AM EDT Wed Mar 24 2021
.SYNOPSIS...
Light rain showers will diminish from west to east through this
afternoon. Temperatures will be well above normal through Thursday.
The next chance for widespread rain will arrive Thursday Night and
Friday as a strong area of low pressure moves nearby. This system
will be associated with strong winds Friday.
&&
.NEAR TERM /THROUGH THURSDAY/...
Regional radars showing rain showers moving through the western
Finger Lakes into the North Country late this morning, with
showers all but over across western New York. Rainfall amounts
less than a quarter inch through this afternoon.
A dry slot seen on visible imagery will enter western New York
through this afternoon and 850mb temperatures will be near +7C.
Clouds will break up and a mix of sun and clouds is expected through
the afternoon across western New York, possible reaching the North
Country by late this afternoon. Mixing should allow temperatures to
reach the lower to mid 60s across western New York.
An area of low pressure will move from Lake Superior to Northeastern
Ontario tonight. Dry conditions expected across the region with
overnight lows reaching the low 50s due to a south wind around 10-15
mph.
Most of Thursday will be dry with rain chances increasing across the
western Southern Tier by mid-afternoon. Thursday will likely be one
of the warmer days this stretch with temperatures reaching near 70
by late afternoon.
&&
.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/...
...STRONG TO DAMAGING WINDS POSSIBLE FRIDAY...
Sharp negatively tilted trough with deepening sfc low lifts across
the lower Great Lakes late Thu night into Fri morning before
reaching Maine by Fri evening. Continue to follow ECMWF which has
been very consistent with depth and position of the sub 990mb low
tracking from IN/OH across southern Ontario and to the St. Lawrence
River valley while gradually filling. Other models other than
Canadian have trended toward the ECMWF idea, adding confidence to
this forecast. A lot going for this system to produce a 3-6 hour
period of warning level winds including robust 60+ kt low-level jet,
very strong pressure rises over 20mb in 6 hours and increasing low-
level cold air advection. Track of low is pretty classic for strong
wind events in western NY and even though low weakens through day on
Fri, the strong low-level jet and tight pressure gradient will more
than make up for that. Enough confidence that we'll see sustained
winds over 40 mph and/or gusts 58 mph or greater to issue a High
Wind Watch for western NY to Monroe county, so Buffalo and Rochester
Metro areas are in this watch. Period of strongest winds will be
from 8 AM to around 4 PM, though as we get closer timing on the
strongest winds will continue to be refined. Even areas not in the
watch will likely need advisories eventually.
Otherwise, after the warmest day in this period of very warm weather
on Thu, the approaching low, strong moisture advection, low-level
jet and a coupled jet structure will combine to produce surge of
showers Thu night, diminishing from southwest to northeast on Fri.
Rainfall mainly less than 1 inch, though isolated totals could go
higher than that. Elevated instability on nose of the low-level jet
supports chances of thunder. Best chance for thunder will be from 4
AM Fri through 10 AM Fri, ending first over WNY and last over the
North Country. No strong storms expected, but this instability could
enhance rainfall rates as the showers move through. Likely a lull in
showers for a while on Fri, but cold air advection and low-level
moisture with westerly flow could result in some light showers on
the hills of WNY toward evening due to upslope flow. Non diurnal
temp trend Fri with highs into early aftn then falling temps into
the evening as the low heads east and cooler air pours across.
Becomes cold enough Fri night for precip to switch to snow, mainly
over the North Country. Even so as system is pulling away quickly,
snow amounts look pretty minimal later Fri night.
&&
.LONG TERM /SATURDAY THROUGH TUESDAY/...
An unsettled and active weather pattern is forecast for the eastern
two-thirds of the country this weekend into early next week, as
shortwaves/troughs traverse the region.
Weak area of high pressure will move across the area Saturday
briefly drying things out, however a much more March-like airmass
will be in place in the wake of the late week system bringing
daytime highs back down closer to normal. The dry weather will be
short-lived as the next system moves across or just west and north
of our area bringing the next likelihood for showers later Saturday
night and Sunday. Most of the precip will be in liquid form, with
possibly some wet snow mixing in late Sunday as the widespread
precip tapers off.
Coldest airmass in well over a week filters across the area for
Sunday night and Monday with a brief return to below normal temps to
start the new work week, and possibly another round of breezy to
windy conditions with potential for advisory level winds this time
mainly along the south shore of Lake Ontario into the North Country
late Sunday through first part of Monday. Lingering wraparound
moisture may produce some upslope rain and wet snow showers Sunday
night and Monday, while cold air (850Ts around -8C) flowing across
the Lakes may produce some scattered lake enhanced/effect rain or
wet snow showers downwind of Lake Ontario Sunday night into Monday
morning before diurnal effects break up any leftover weak lake
activity during the day on Monday. High pressure then builds back in
providing dry weather to end the period with at least some
modification of our airmass. ECMWF looks different this go around
though, so could see need to add some rain into the Tue forecast if
that trend continues.
So, after the very quiet pattern we have experienced recently the
weather to close the month is going to turn very active. And for
what it is worth this far out, models are in good agreement that
April will also start off active with temps potentially well below
normal. Time will tell on that though.
&&
.AVIATION /15Z WEDNESDAY THROUGH SUNDAY/...
Area of light rain showers moving through the Finger Lakes will
pass into eastern New York this afternoon. KART could briefing
see MVFR/IFR conditions as the showers move through.
Any lingering MVFR cigs will become VFR across the rest of the area
this afternoon as drier air moves in behind the area of showers.
MVFR cigs expected east of Lake Ontario tonight with low-end VFR
conditions across western New York. Dry conditions expected.
Outlook...
Thursday...Mainly VFR. A chance of showers late at KJHW.
Thursday night and Friday...Increasing rain chances and possible
thunder with flight restrictions likely. Very Windy.
Saturday...Mainly VFR.
Sunday...VFR/MVFR. Showers likely.
&&
.MARINE...
Surface high pressure will exit off the New England coast, but
there still will be negligible winds and waves across our area
lasting into Thursday.
A storm system will pass to the northwest Thursday Night and Friday,
bringing west gales, followed by greater wave action on the lakes
Friday. West winds will diminish Friday night with small craft
conditions continuing into Saturday.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...High Wind Watch from Friday morning through Friday afternoon
for NYZ001>003-010>012-019-020-085.
MARINE...Gale Watch from Friday morning through Friday afternoon for
LEZ020-040-041.
Gale Watch from Friday morning through Friday
afternoon for LOZ030.
Gale Watch from Friday morning through Friday evening for
LOZ042>045-062>065.
&&
SYNOPSIS...HSK/TMA
NEAR TERM...HSK/TMA
SHORT TERM...JLA
LONG TERM...JLA/JM
AVIATION...HSK/TMA
MARINE...HSK/TMAHazardous weather outlook, Mar 24, 3:44 AM EDT, 10 hours 9 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 344 AM EDT Wed Mar 24 2021 NYZ001>003-010>012-019-020-085-250745- Niagara-Orleans-Monroe-Northern Erie-Genesee-Wyoming-Chautauqua- Cattaraugus-Southern Erie- 344 AM EDT Wed Mar 24 2021 ...HIGH WIND WATCH IN EFFECT FROM FRIDAY MORNING THROUGH FRIDAY AFTERNOON... This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Wind Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ004>008-013-014-021-250745- Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-Livingston-Ontario- Allegany- 344 AM EDT Wed Mar 24 2021 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Southwesterly wind gusts to 50 mph are possible on Friday as a strong low pressure system crosses the region. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-250745- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- 344 AM EDT Wed Mar 24 2021 ...GALE WATCH IN EFFECT FROM FRIDAY MORNING THROUGH FRIDAY AFTERNOON... This Hazardous Weather Outlook is for portions of Lake Erie and Lake Ontario. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LOZ042>045-062>065-250745- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- 344 AM EDT Wed Mar 24 2021 ...GALE WATCH IN EFFECT FROM FRIDAY MORNING THROUGH FRIDAY EVENING... This Hazardous Weather Outlook is for portions of Lake Ontario. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf SLZ022-024-250745- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 344 AM EDT Wed Mar 24 2021 This Hazardous Weather Outlook is for the New York waters of the Saint Lawrence River. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf JLA
The office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 24, 3:34 AM EDT | Gale Watch | BUF | 25 hr | |
| Mar 24, 3:36 AM EDT | High Wind Watch | BUF | Cattaraugus, Chautauqua, Erie, Genesee, Monroe, Niagara and 2 more | 35 hr |
Nearby
Lakeshore Flood Watches in New York, 2021Every lakeshore flood watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.